The Battle Mountain community recently experienced the tragic death of a young person.
There are many questions to be answered by the ongoing investigation, but it is important to know that illicit drugs were involved.
This brings to light how critical it is for all of us to stay engaged in honest conversations about the growing problem of substance abuse and the dangers of using street drugs. There is a nationwide trend of fentanyl, a very powerful opioid, to be laced into other drugs and pills.
This can result in a person using what he thinks is a familiar drug, but in reality contains a lethal amount of fentanyl. As little as 2 mg can kill a person.
We need to stay connected to our families and neighbors to watch for early signs of problems, and then be ready to help. This is an issue that crosses all boundaries within our communities. No one is immune.
Helping people to avoid these exposures is the long-term goal, but for now it is important to be aware of the signs of fentanyl overdose. Keep in mind that there is easy access to overdose treatment kits that anyone can access and use. Check with the Community Health Clinic to find out more.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
• small, constricted “pinpoint pupils”
• falling asleep or losing consciousness
• slow, weak or no breathing
• choking or gurgling sound
• limp body
• cold and/or clammy skin
• discolored skin (especially in lips and nails)
There will be ongoing presentations and educational opportunities in the area.